Last Saturday, in the first of a series of medical checkups this year, I was prescribed to take Montelukast along with my inhaler (Symbicort). This was an attempt to relieve me of the symptoms. I had a lot of asthma issues since the new year began, thanks to those fireworks.
I took those medications from Saturday to Thursday, thinking that the new drug will work well with me. It has worked wonders for my sister before when she took them. I was surprised to find that my symptoms WORSENED. I used to be able to breathe through the mouth more easily when attacked by asthma. This time, it felt like a whole ton of bricks landed on my chest and even mouth breathing was difficult. I felt like everything was constricted. I felt like my life hung in the balance of literal breaths and non-breaths, and that I was somehow suspended in the middle of that.
Some additional research revealed that it may not always produce best results if you have an asthma attack. Montelukast is better for maintenance when the asthma attack is not at its height. In my case, it exacerbated my asthma to the hilt. It was up to those unparalleled levels.
Additionally, there have been studies that revealed that Montelukast also affects mood and neuropsychiatric conditions. The effect for me was that I was up all night. I was restless, unable to sleep, and completely miserable with my dry cough. In fact, the whole of Wednesday night, I was just wide awake even when I wanted to sleep so badly. Some parents even got concerned with little children who apparently had personality and attitude changes after taking Montelukast regularly. My sister has a bit of a temper, and I am not sure if it was the prolonged use of Montelukast that caused it.
This is the first time that I had a very scary asthma attack where I actually considered the possibility of dying from the condition. I have heard of extreme cases; had I not pursued the research on the fifth day, I could have died on the 10th day because of a medicine that reacted adversely to my body. Had I been completely senseless, I would not be typing this blog post today.
To be fair, I cannot blame my MD for the mix-up. I shared the same DNA with my sister and the MD half-expected that it would work. However, I had these allergies that are more pronounced in certain medications.
This was proof that I still have to be careful and not take everyone’s advice as Bible truth especially with new things that affect matters of life and death. And one person’s wonder drug may actually be another person’s fatal dose.